Sleep issues with Herceptin, radiation?


Question from Jean: I am taking Herceptin and radiation. Could that interfere with sound sleep?
Answers - Marisa Weiss, M.D. The demands of daily radiation (delivered five days a week over about five to seven weeks) can disrupt your regular routine. It adds one more big task onto each day. If your radiation follows chemotherapy, then radiation can add to fatigue that you still have left over from your chemo. Most people who use Herceptin (chemical name: trastuzumab) are taking it with or beyond their chemotherapy, so the fatigue they may experience while on Herceptin and radiation may in part be left over from all prior forms of treatment. Radiation to a large area can lead to a drop in blood count, but this is usually a relatively small drop and unlikely to cause significant fatigue. Radiation can be associated with various types of discomfort including shooting pain, soreness, and skin irritation. Towards the end of radiation and for the first few weeks afterward, these symptoms might wake you up at night. The good news is that the discomfort can usually be treated with over-the-counter medication and with a good skin care protocol.

On Wednesday, August 16, 2006, our Ask-the-Expert Online Conference was called Thinking and Memory ChallengesPatricia A. Ganz, M.D. and  moderator Marisa Weiss, M.D. answered your questions about the memory and concentration challenges that can happen during and after breast cancer treatment.

The materials presented in these conferences do not necessarily reflect the views of Breastcancer.org. A qualified healthcare professional should be consulted before using any therapeutic product or regimen discussed. All readers should verify all information and data before employing any therapies described here.

A production of LiveWorld, Inc.
Copyright 2010. All rights reserved.

Was this resource helpful?

Yes No
C2a
C2b
Evergreen-donate
Back to Top